Antibiotics are considered as the basis of modern medicine and were consumed with little or no hesitation in the recent past. They are used for battling a range of diseases and conditions in both children and adults. However, antibiotics have come under the scanner after the harmful impacts associated with its usage keep coming to light. Antibiotic-associated diarrhea is one such harmful impact that patients around the world have been suffering from.

Antibiotic-associated diarrhea (AAD) is a condition which occurs when antibiotics disturb the balance between good and bad bacteria in the intestine. As a result of the imbalance, the patient passes loose, watery stools three or more times a day. The condition can arise after hours of consuming antibiotics or can take 8 to 10 weeks to manifest. In the majority of cases, antibiotic-associated diarrhea is mild or moderate and requires no treatment. The condition disappears within days after antibiotics consumption is brought to a halt.

The information presented here is based on a study by Fact.MR. A brochure of the study is available upon request.

However, in certain cases, the condition gets aggravated and can adversely affect the patient. C. difficile infection is a severe condition caused due to antibiotic consumption. The condition occurs after the body loses a significant number of good bacteria in stools caused due to the imbalance generated by consumption of antibiotics. C. difficile, a toxin-producing bacteria, then outnumbers the good bacteria in the gut and causes inflammation of the walls of the colon. The condition is also known as antibiotic-associated colitis. Apart from the swelling in the colon, the patient also suffers from cramps, abdominal tenderness, gas, decreased metabolism, and alteration in the intestinal mucosa. What dosage or type of antibiotics cause the condition is yet unknown. However, studies suggest that broad-spectrum antibiotics such as amoxicillin metronidazole, and clindamycin put patients at a higher risk of developing antibiotic-associated diarrhea. When it comes to dosage, there is no evident proof on what amount of antibiotics cause the condition. But it has been identified that consuming a large variety of antibiotics promotes or encourages the occurrence of the condition.

Because there is no proven reason for the occurrence of the condition, pharmaceuticals are conducting multiple clinical trials to figure out the best possible solution to lower or alleviate the disease. Some of the most prominent findings in the area are as follows:

Probiotics

According to the Food and Health Organization and World Health Organization, probiotics are defined as "live microorganisms which when administered in adequate amounts confer a health benefit on the host." Apart from helping with diarrhea, probiotics have a plethora of therapeutic benefits such as lowering cholesterol, modulating immunity, and treating lactose intolerance, cancer, rheumatoid arthritis, Crohn’s disease, and candidiasis.

Out of the numerous good bacteria available, strands from the Lactobacilli, Bifidobacterium, Enterococcus, and Streptococcus groups have been discovered to be helpful in case of diarrhea. A yeast in Saccharomyces boulardii with nonpathogenic properties is also used in the preparation of the probiotics to prevent antibiotic-associated diarrhea. Multiple studies by doctors around the globe have proven probiotics to be an effective way to prevent antibiotic-associated diarrhea and C. difficile infection prevention while consuming antibiotics. Most studies suggest probiotics containing Lactobacilli alone are effective enough to counter the imbalance created by consumption of antibiotics. Products containing Saccharomyces boulardii can also be used to avert the condition. The non-pathogenic yeast significantly decreases the number of C. difficile in the intestine and prevents the pathogenic impact of toxins A and B released by the harmful bacteria. Saccharomyces boulardii has been found to be effective on both adults and children. Probiotics and antibiotics dosages should be spaced in order to prevent probiotic efficacy.

However, using probiotics does not ensure hundred percent prevention of AAD. But it is the most effective technique to counter AAD currently.